Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 144, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2004, 3:17 AM CDT for 4 counties in Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 3:17 AM CDT (08:17 UTC)
- Expired
- Jul 9, 2004, 4:15 AM CDT
- In force
- 58 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, KS, Geary County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 12:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 090817
SVRTOP
KSC041-061-149-161-090915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AND SOUTHERN DICKINSON COUNTY IN CENTRAL KANSAS
GEARY COUNTY IN EAST CENTRAL KANSAS
POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
SOUTHEAST RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 415 AM CDT
* AT 312 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES NORTH OF BLAINE TO RILEY TO 8 MILES NORTHWEST OF
ABILENE...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF
MARYSVILLE TO 14 MILES EAST OF CLAY CENTER TO 8 MILES NORTHWEST OF
ABILENE...MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
TUTTLE CREEK LAKE
ABILENE
ENTERPRISE
WESTMORELAND
ONAGA
OGDEN
MANHATTAN
JUNCTION CITY
HERINGTON
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3954 9606 3957 9663 3920 9695 3897 9697
3893 9735 3862 9736 3863 9695 3887 9692
3889 9651 3907 9651 3907 9643 3917 9645
3924 9606
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:50 PM CDT, 11 hours 27 minutes earlier.
Area forecast discussion, Jul 8, 3:50 PM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT THU JUL 8 2004 .DISCUSSION... SHORT TERM CONCERN IS TIMING OF PRECIPITATION CHANCES TONIGHT AND FRIDAY MORNING. MCS FINALLY MOVING OUT OF SOUTHERN SECTIONS OF CWA. MEANWHILE... SATELLITE IMAGERY/WIND PROFILERS SUGGEST ANOTHER SHORTWAVE APPROACHING CWA FROM THE WEST WITH RADARS SHOWING ELEVATED SHOWERS FROM THE CONCORDIA AREAS WEST TO ALMOST HILL CITY. FRONTAL BOUNDARY REMAINS DRAPED ACROSS KS/NEBRASKA BORDER WHILE OUTFLOW FROM MCS HAS SPREAD BACK WEST INTO CENTRAL KS AND WAS INTENSIFYING PRESSURE GRADIENT RESULTING IN STIFF SOUTHEASTERLY SURFACE WINDS WITH INCREASED MOISTURE CONVERGENCE OVER NORTH CENTRAL KS. DEWPOINTS IN THE 70S AND TEMPERATURES CLIMBING INTO THE LOWER 90S ARE PRODUCING CAPES IN THE 3500 TO 4500 RANGE. ONLY SAVING GRACE...SO FAR...IS WARM TEMPERATURES ALOFT PROVIDING CAP. DUE TO AFORE MENTIONED PARAMETERS...COULD SEE RAPID DEVELOPMENT OF THUNDERSTORMS NORTH CENTRAL OR CENTRAL KS NEXT SEVERAL HOURS . IF CAP HOLDS...THEN THUNDERSTORM CHANCES WOULD HOLD OFF TILL MIDNIGHT AND AFTER FROM STORMS THAT ARE CURRENTLY DEVELOPING OUT OVER THE WESTERN HIGH PLAINS. DUE TO UNCERTAINTY OF EXACTLY WHEN THUNDERSTORMS WILL DEVELOP...DONT FEEL CAN PIN PRECIPITATION DOWN TO EITHER EARLY TONIGHT OR LATE TONIGHT AND HAVE GONE WITH BROAD BRUSH AND INSERTED 20-50 PERCENT POPS ACROSS ENTIRE CWA FOR ENTIRE NIGHT PERIOD. HAVE HIGHEST POPS NEAR THE NEBRASKA BORDER WHERE FRONT IS LOCATED...TAPERING OFF TO 20-25 PERCENT POPS SOUTHWESTERN CWA. FOR FRIDAY...GOING MORE WITH ETA MODEL QPF DEPICTION FOR PLACEMENT OF 20 PERCENT POPS FOR THE MORNING. SIMILAR TO TODAY...EXPECT TO SOME SHOWERS/THUNDERSTORMS LINGER AFTER 12Z BEFORE FINALLY DISSIPATING/MOVING OUT OF CWA BY NOON. TEMPERATURES SHOULD BE MUCH WARMER...PROVIDED CLOUDS/PRECIPITATION MOVE OUT BY NOON...GOING WITH HIGHS FROM AROUND 90 EASTERN BORDER TO LOWER 90S NORTH CENTRAL. BEYOND FRIDAY...GOING WITH DRY FORECAST UNTIL NEXT WEDNESDAY AFTERNOON. MODELS BUILD RIDGE OVER AREA AND SHIFT JET FARTHER NORTH ALONG WITH FRONTAL BOUNDARY THAT HAS BEEN IN THE AREA. THUS...MAY FINALLY SEE A MORE SUMMER LIKE EXTENDED DRY PERIOD...AND MORE SUMMER LIKE TEMPERATURES IN THE LOWER AND MIDDLE 90S. BY WEDNESDAY/THURSDAY OF NEXT WEEK...ECMWF AND GFS IN FAIRLY GOOD AGREEMENT IN RETROGRADING UPPER RIDGE WESTWARD...ALLOWING A MORE NORTHWEST FLOW ALOFT AND INDICATING A FAIRLY STRONG FRONT INTO THE AREA ATTM. THUS HAVE INTRODUCED SLIGHT CHANCE POPS FOR WEDNESDAY AFTERNOON...WEDNESDAY NIGHT AND THURSDAY MORNING. TEMPERATURES MAY END UP IN THE 80S ON THURSDAY...BUT FOR NOW...FOR THAT FAR OUT...HAVE TRENDED DOWNWARD AND GONE WITH HIGHS OF 89 TO 91 ACROSS CWA. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 8, 4:45 PM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT THU JUL 8 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-091015- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 445 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER THE AREA TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE MAIN CHANCE FOR ANY SEVERE THUNDERSTORMS WOULD BE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS MAY PERSIST INTO THE MORNING HOURS FRIDAY... MAINLY TO THE SOUTHEAST OF A HIAWATHA TO MANHATTAN TO ABILENE LINE. THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 9, 1:44 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST COURTLAND 39.78N 97.89W
07/09/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 9, 1:52 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
152 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND GST REPUBLIC 39.92N 97.82W
07/09/2004 60 MPH REPUBLIC KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 9, 2:30 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND GST 9 SSW CONCORDIA 39.45N 97.73W
07/09/2004 60 MPH CLOUD KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 9, 2:38 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
238 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND GST 3 N MINNEAPOLIS 39.17N 97.71W
07/09/2004 60 MPH OTTAWA KS TRAINED SPOTTER
0231 AM NON-TSTM WND GST 6 SSE HADDAM 39.78N 97.26W
07/09/2004 60 MPH WASHINGTON KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 9, 2:44 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0238 AM TSTM WND GST 3 N BENNINGTON 39.07N 97.59W
07/09/2004 70 MPH OTTAWA KS TRAINED SPOTTER
WINDS ESTIMATED AT 70+ MPH
&&
SMBLocal storm report, Jul 9, 2:47 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST MORGANVILLE 39.47N 97.20W
07/09/2004 60 MPH CLAY KS TRAINED SPOTTER
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 66 min |
| Jul 9, 2:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 61 min |
| Jul 9, 2:51 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Marshall, Ottawa, Riley | 54 min |
| Jul 9, 3:04 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 116 min |
| Jul 9, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Morris, Shawnee, Wabaunsee | 55 min |
| Jul 9, 3:55 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Ottawa, Pottawatomie, Riley | 110 min |
| Jul 9, 4:45 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 60 min |
| Jul 9, 4:50 AM CDT | Flash Flood Warning | TOP | Geary, Jackson, Morris, Shawnee, Wabaunsee | 115 min |
| Jul 9, 4:57 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 2 hr |
| Jul 9, 5:14 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 61 min |
| Jul 9, 6:28 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
| Jul 9, 8:30 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.